Texas, 2012Hail in Texas, April 14, 2012
April 14, 2012 · NWS LUB · 16 events in 6 counties and zones
A vigorous upper level trough approached West Texas late this evening accompanied by a strong Pacific cold front. In response to this trough, a dryline that was previously stationary in the Rolling Plains began surging west by sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level trough approached West Texas late this evening accompanied by a strong Pacific cold front. In response to this trough, a dryline that was previously stationary in the Rolling Plains began surging west by sunset. Scattered thunderstorms erupted from near Ropesville northeast to the west side of Lubbock in a very short period of time after the cold front collided with the dryline. Intense lifting combined with moderate instability resulted in these storms producing large hail up to golfball size less than 15 minutes after development. One person participating in a youth softball game received a minor injury from the hail.
Strong and severe thunderstorms then quickly expanded along the length of the cold front with several reports of large hail ranging from one to two inches in diameter. This squall line continued east into the Rolling Plains before midnight CST at which point it quickly diminished in intensity. Although some property damage likely resulted from the largest of hailstones this night, no definitive evidence was discovered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 14, 8:22 PM CST, 38 minutes earlier.
Area forecast discussion, Apr 14, 8:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
922 PM CDT SAT APR 14 2012
.UPDATE...
WIND SPEEDS HAVE DECLINED BELOW ADVISORY LEVELS SINCE SUNSET AND
AS A RESULT...THE FIRE WEATHER THREAT HAS LOWERED. HAVE UPDATED
THE GRIDS TO REFLECT THIS CHANGE. FOR THE REST OF TONIGHT...A
PACIFIC FRONT THAT HAS BEGUN TO MOVE ACROSS THE NORTHWESTERN SOUTH
PLAINS MAY PROMOTE THUNDERSTORMS TO DEVELOP MORE SO WITHIN THE
MOIST AIR REGIME. IT IS THEREFORE POSSIBLE FOR CONVECTION TO
INITIATE ACROSS THE EASTERN SOUTH PLAINS LATE TONIGHT...WITH
THUNDERSTORMS BEING CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
QUARTER SIZED HAIL.
&&
.PREV DISCUSSION... /ISSUED 622 PM CDT SAT APR 14 2012/
AVIATION...
FAIRLY STRONG SOUTH TO SOUTHWEST WINDS TO PERSIST UNTIL 01Z OR 02Z
AT BOTH TAF SITES BEFORE SETTING SUN AIDS IN A BIT OF A DECREASE
IN WIND SPEEDS. DRYLINE LOCATED BETWEEN KLBB AND KCDS MAY BACK UP
TO THE WEST A BIT BEFORE BEING FORCED EASTWARD AS AN UPPER LEVEL
LOW MOVES FROM THE 4-CORNERS TO THE CENTRAL PLAINS. WILL PROBABLY
SEE SOME TSRA DEVELOP ALONG THE EASTWARD MOVING DRYLINE LATER THIS
EVENING AS IT MOVES INTO MOIST AIR. GOOD CHANCE OF SEEING A PERIOD
OF THUNDER AT KCDS AND HAVE RUN WITH A BRIEF TEMPO GROUP TO COVER.
WINDS WILL SETTLE DOWN LATER THIS EVENING BEHIND THE DRYLINE BUT
INCREASE AGAIN TOWARD 20G30KT BY 15Z SUNDAY.
PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 14 2012/
SHORT TERM...
WHAT WOULD ORDINARILY BE JUST A WIND/FIRE WEATHER DAY STILL REMAINS
A BIT MORE COMPLEX. DRYLINE HAS NOT PUSHED AS FAR EAST AS NWP HAD
SUGGESTED WITH STATIONS ACROSS THE ROLLING PLAINS REMAINING WELL
INTO THE 50S. FIELD OF AGITATED CUMULUS REMAINS APPARENT FROM NEAR
HALE CENTER UP INTO FLOYD COUNTY THENCE INTO THE EASTERN PANHANDLE.
STORMS HAVE BEEN SLOW TO BECOME ESTABLISHED ACROSS THE PANHANDLE.
THIS BEING THE CASE...HAVE SLIGHTLY INCREASED POPS ACROSS THE
EASTERN HALF OF THE AREA. WINDS ARE JUST NOW BEGINNING TO PICK UP
WITH VERY DRY AIR ACROSS THE WEST AND BLOWING DUST HAS BEEN OBSERVED
IN LUBBOCK FOR A COUPLE OF HOURS WITH RED FLAG MINUTES ACCUMULATING
RAPIDLY OUT WEST.
PACIFIC FRONT WILL SWEEP THROUGH TONIGHT AND WILL LIKELY INITIATE AT
LEAST A THIN LINE OF STORMS AS IT MOVES THROUGH THE EASTERN HALF OF
THE AREA TONIGHT. WINDS WILL PICK UP ONCE AGAIN ON SUNDAY THOUGH
ARE NOT EXPECTED TO MATCH THE VELOCITIES SEEN TODAY.
LONG TERM...
COOLER AND DRIER AIR WILL FILTER IN SUNDAY NIGHT BEHIND THE FRONT
AND WILL LIKELY RESULT IN A CHILLY MONDAY MORNING...ESPECIALLY
ACROSS THE NW ZONES WITH TEMPS DIPPING INTO THE 30S...AND WE WILL
BE LOOKING OUT FOR THE POSSIBILITY OF A FROST IN THAT AREA. UPPER
TROUGH MOVES ACROSS THE AREA DURING THE DAY MONDAY AND SOME MODEL
SOLUTIONS DO GENERATE SOME LIGHT QPF ACROSS THE NRN ZONES AS
DECENT MID-LVL LAPSE RATES AND LIFT CROSSES THE PANHANDLES. BUT
DRY LOW-LVLS LEAD US TO BELIEVE THAT MOST OF THESE SHOWERS SHOULD
BE VIRGA AND WE HAVE KEPT POPS BELOW MENTION. LINGERING SFC RIDGING
MONDAY NIGHT WILL PRODUCE ANOTHER COOL NIGHT...BUT TEMPS SHOULD BE
ON A GRADUAL WARMING TREND. ZONAL FLOW ALOFT AND SW BREEZES RETURN
TUESDAY AND HIGH TEMPS SHOULD RETURN TO THE MIDDLE 70S TO LOWER
80S...WARMING A FEW DEGREES FURTHER ON WED. BY THURSDAY...UPPER
TROUGH MOVING ACROSS THE CENTRAL AND NRN PLAINS MAY DRAW UP ENOUGH
RETURN MOISTURE FOR A QUICK SHOT OF MOISTURE RETURN THURS MORNING
AND A DRYLINE DEVELOPING AND MOVING INTO THE ROLLING PLAINS IN THE
AFTERNOON. CHANCES OF TSTM INITIATION ALONG THE DRYLINE APPEAR FAIRLY LOW
AT THIS POINT WITH LIFT DISPLACED TO THE NORTH AND DEEP MOISTURE
LACKING. THU WILL LIKELY BE THE WARMEST DAY THOUGH WITH HIGHS
PUSHING 90F WEST OF THE DRYLINE. MED-RANGE GUIDANCE STILL IN DECENT
AGREEMENT THAT THE NEXT COLD FRONT WILL SWEEP THROUGH THU
NIGHT/FRI MORNING. ECMWF NOW GENERATES SOME PRECIP IN THE WAKE OF
THE FRONT FOR FRIDAY AS THE UPPER TROUGH AMPLIFIES AND DIVES SE
ACROSS THE REGION...WHILE GFS STILL TRACKS IT FARTHER NORTH. WILL
LEAVE THE FCST DRY FOR NOW BUT COOLER TEMPS LOOK LIKELY FOR
FRIDAY/SATURDAY.
FIRE WEATHER...
RED FLAG WARNING REMAINS IN EFFECT INTO EARLY EVENING GENERALLY WEST
OF THE ESCARPMENT. WITH THE HIGHER THAN EXPECTED MOISTURE
LEVELS...AM CONSIDERING DROPPING RED FLAG WARNING FOR COUNTIES EAST
OF THE INTERSTATE 27 CORRIDOR. WINDS WILL BECOME MORE WESTERLY
OVERNIGHT. BUT REMAIN QUITE BREEZY WELL INTO SUNDAY AS PRESSURE
GRADIENTS SLOWLY RELAX.
FIRE WEATHER CONCERNS MAY RETURN THURSDAY AFTERNOON ACROSS
PORTIONS OF THE CAPROCK AS VERY WARM AND BREEZY CONDITIONS DEVELOP
WEST OF THE DRYLINE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 37 60 38 71 40 / 0 0 10 10 0
TULIA 43 70 40 72 42 / 0 0 10 10 0
PLAINVIEW 43 70 42 73 44 / 10 0 10 10 0
LEVELLAND 43 69 41 74 44 / 0 0 10 10 0
LUBBOCK 45 71 43 74 46 / 10 0 10 10 0
DENVER CITY 44 69 41 75 46 / 0 0 10 0 0
BROWNFIELD 46 70 42 75 46 / 10 0 10 10 0
CHILDRESS 50 73 46 74 48 / 50 0 10 10 10
SPUR 49 74 45 74 48 / 30 0 10 10 0
ASPERMONT 54 76 48 75 50 / 50 0 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29
Hazardous weather outlook, Apr 14, 8:12 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
912 PM CDT SAT APR 14 2012
TXZ021>044-160215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
912 PM CDT SAT APR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
AS OF 9 PM THE DRYLINE HAD RETREATED WEST TO NEAR A TAHOKA TO
LUBBOCK TO SILVERTON LINE WHILE A PACIFIC COLD FRONT HAD MOVED
EASTWARD INTO THE WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE
AIDED BY AN UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS MOVING ACROSS
THE SOUTHERN ROCKIES. THERE CONTINUE TO BE INDICATIONS THAT
THUNDERSTORMS WILL FORM ALONG THE COLD FRONT ONCE IT MEETS THE
DRYLINE. ANY THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF
QUARTERS...PARTICULARLY ONCE THEY REACH THE BETTER LOW LEVEL
MOISTURE IN PLACE ACROSS THE ROLLING PLAINS AND EXTREME
SOUTHEASTERN PANHANDLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS THE EXTREME
SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS.
Hail, Lubbock
- When
- April 14, 9:00 PM CST to 9:02 PM CST
- Where
- Lubbock County, 4.05 mi ESE of Wolfforth
- Measured
- 1 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Employee
- Coordinates
- 33.480, -101.954
A NWS employee estimated quarter size hail at the Lubbock Youth Sports Complex. Fans and participants at a girl's softball game rushed to dugout shelters after large hail fell very suddenly from a rapidly-developing thunderstorm. Aside from a few raindrops and a stray flash of lightning before the hail began, witnesses said there were no clues that a hailstorm was imminent. This element of surprise contributed to the minor injury of a female teenager participating in the softball game at the time. The youth received a black eye from a falling hailstone. No reports of damage were received.
Hail, Lubbock
- When
- April 14, 9:03 PM CST
- Where
- Lubbock County, 3.68 mi ENE of Wolfforth
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.514, -101.958
A NWS employee estimated nickel size hail. No damage occurred.
Hail, Lubbock
- When
- April 14, 9:05 PM CST
- Where
- Lubbock County, 1.73 mi W of Lubbock
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.580, -101.880
A NWS employee reported 1.25 inch diameter hail. No damage was reported.
Hail, Lubbock
- When
- April 14, 9:07 PM CST
- Where
- Lubbock County, 1.73 mi W of Lubbock
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -101.880
A NWS student volunteer estimated hail up to golfball size at the Texas Tech University campus. Reports of damage were not available.
Hail, Lubbock
- When
- April 14, 9:10 PM CST
- Where
- Lubbock County, 1.73 mi W of Lubbock
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.580, -101.880
The public estimated 1.5 inch diameter hail 1.2 miles east of I-27. No damage was reported.
Hail, Lubbock
- When
- April 14, 9:11 PM CST
- Where
- Lubbock County, 1.73 mi W of Lubbock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.580, -101.880
The public reported quarter size hail at 78th St and Avenue W. No damage was reported.
Hail, Lubbock
- When
- April 14, 9:12 PM CST
- Where
- Lubbock County, 1.73 mi W of Lubbock
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.580, -101.880
A NWS employee estimated quarter size hail at 82nd and Frankford. No damage was reported.
Hail, Lubbock
- When
- April 14, 9:16 PM CST
- Where
- Lubbock County, 2.37 mi SSE of (Lbb)lubbock Intl Ar
- Measured
- 1 in hail
- Reported by
- ASOS
- Coordinates
- 33.640, -101.800
The Lubbock International Airport weather observer reported quarter size hail. No damage was reported.
Hail, Briscoe
- When
- April 14, 9:30 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.470, -101.300
A trained spotter estimated 1.5 inch diameter hail in Silverton. No damage was reported.
Hail, Lynn
- When
- April 14, 9:30 PM CST
- Where
- Lynn County, 1.5 mi SSW of Tahoka
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.160, -101.790
The Tahoka fire department estimated nickel size hail in Tahoka. No damage was reported.
Hail, Floyd
- When
- April 14, 9:36 PM CST
- Where
- Floyd County, 2.67 mi WNW of Sterley
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.220, -101.440
The Floydada fire department estimated golfball size hail along Highway 378 seven miles north of Lockney. No reports of damage were received.
Hail, Briscoe
- When
- April 14, 9:38 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.470, -101.300
The public estimated golfball size hail in Silverton. Reports of property damage were unavailable.
Hail, Briscoe
- When
- April 14, 9:47 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.470, -101.300
A trained spotter measured two inch diameter hail in Silverton. Damage reports were unavailable.
Hail, Garza
- When
- April 14, 10:35 PM CST
- Where
- Garza County, 0.69 mi N of Post
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.190, -101.380
A Lubbock TV station relayed a report of quarter size hail and power outages in Post. No damage was reported.
Hail, Garza
- When
- April 14, 11:12 PM CST
- Where
- Garza County, 0.69 mi N of Justiceburg
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -101.200
Law enforcement estimated nickel size hail. No damage was reported.
Hail, Cottle
- When
- April 14, 11:37 PM CST
- Where
- Cottle County, 5.53 mi S of Paducah
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.940, -100.300
Fire department personnel estimated penny size hail 5S Paducah. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 14 to 15, 20126 deaths · 29 injured · EF3 · 42 events
- Tornadoes and Flooding in Kansas, April 14 to 15, 201238 injured · $500 million · EF4 · 61 events
- Tornadoes and Flash Flooding in Iowa, April 14 to 15, 20122 injured · $7.3 million · EF2 · 104 events
- Tornadoes and Flash Flood in Kansas, April 14, 2012$160,000 · EF3 · 48 events
- Tornadoes and Flash Flooding in Nebraska, April 14 to 15, 2012$36 million · EF0 · 50 events
- Tornadoes and Flash Flooding in Nebraska, April 14, 2012$300,000 · EF2 · 38 events
- Tornadoes and Hail in Nebraska, April 14 to 15, 2012$11 million · EF0 · 34 events
- Tornadoes and Flood in Iowa, April 14 to 15, 20124 injured · EF2 · 14 events
- Tornado and Hail in Kansas, April 14 to 15, 2012$1.1 million · EF1 · 17 events
- Tornado and Hail in Iowa, April 14, 2012$50,000 · EF1 · 9 events
- Tornadoes and Hail in Kansas, April 14 to 15, 2012$20,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 14, 2012$32,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369837, 369838, 369823, 369824, 369825, 369826, 369827, 369828, 369829, 369830, 369831, 369832, 369834, 369835, 369840, 369841.